Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Clin Psychiatry. 1997 Sep;9(3):165-9.

Clozapine withdrawal catatonia and neuroleptic malignant syndrome: a case report.

Author information

  • 1Graylands Hospital, Perth, Western Australia.

Abstract

Catatonia as a clozapine withdrawal syndrome has not been documented. We report a case of excited catatonia with fever, autonomic instability, and delirium--a picture of malignant catatonia (lethal catatonia) after abrupt clozapine withdrawal. The use of conventional neuroleptics transformed the excited malignant catatonia into a stuporous state resembling neuroleptic malignant syndrome (NMS). Such a transformation of excited lethal catatonia into NMS has been described in the literature, providing support for the hypothesis that NMS is a variant of catatonia. Opinions, however, have been conflicting whether lethal catatonia and NMS are indistinguishable. We argue that NMS may be regarded as a neuroleptic-induced retarded (stuporous) subtype of malignant catatonia, clinically indistinguishable from nonneuroleptic retarded malignant catatonia but different from the excited form. To differentiate between the two subtypes of malignant catatonia would help resolve the controversy. The nosological status of excited catatonia, a poorly studied condition, remains unclear. The two subtypes of catatonia may differ in pathophysiology and responses to treatment. Clinicians should be alert to catatonia as a possible clozapine withdrawal phenomenon, and excited catatonia deserves more research attention.

PMID:
9339882
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk